Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 6, NWS Wichita, KS

February 16, 200826 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 16, 2008, 2:12 PM CST for 26 counties in Kansas. It took effect at Feb 17, 2008, 2:00 AM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2008, 2:12 PM CST (20:12 UTC)
In effect from
Feb 17, 2008, 2:00 AM CST
Expired
Feb 17, 2008, 5:50 PM CST
In force
16 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
392 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 162012
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
212 PM CST SAT FEB 16 2008

KSZ032-033-047-048-050-170415-
/O.NEW.KICT.WI.Y.0006.080217T0800Z-080218T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
212 PM CST SAT FEB 16 2008

...WIND ADVISORY IN EFFECT FROM 2 AM TO 6 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 6 PM CST SUNDAY. 

NORTHWESTERLY WINDS WILL INCREASE TO 25 TO 35 MPH DURING THE EARLY
MORNING HOURS SUNDAY. THE STRONGEST GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE
FROM 9 AM THROUGH 5 PM SUNDAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

KSZ049-051>053-067>069-082-083-091-092-170415-
/O.NEW.KICT.WI.Y.0006.080217T1800Z-080218T0000Z/
SALINE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-
HARPER-SUMNER-
INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
212 PM CST SAT FEB 16 2008

...WIND ADVISORY IN EFFECT FROM 12 PM TO 6 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 12 PM TO 6 PM CST SUNDAY. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH CAN BE
EXPECTED SUNDAY AFTERNOON ACROSS MUCH OF SOUTH CENTRAL KANSAS. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

JMC
5 follow-up statements
000 
WWUS73 KICT 170215
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CST SAT FEB 16 2008

KSZ032-033-047-048-050-171015-
/O.CON.KICT.WI.Y.0006.080217T0800Z-080218T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
815 PM CST SAT FEB 16 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 6 PM CST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 6 PM CST SUNDAY. 

NORTHWEST WINDS WILL GREATLY INCREASE EARLY SUNDAY MORNING ACROSS
CENTRAL KANSAS TO 25 TO 35 MPH. GUSTS TO AROUND 50 MPH ARE
POSSIBLE...ESPECIALLY FROM 9 AM ONWARD.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND
OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

KSZ049-051>053-067>069-082-083-091-092-171015-
/O.CON.KICT.WI.Y.0006.080217T1800Z-080218T0000Z/
SALINE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-
HARPER-SUMNER-
INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
815 PM CST SAT FEB 16 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 12 PM TO 6 PM CST
SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 12 NOON TO 6 PM CST SUNDAY.

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH ARE EXPECTED
ON SUNDAY ACROSS MOST OF SOUTH CENTRAL KANSAS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND OR
WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE 
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

ES
000 
WWUS73 KICT 171008
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
408 AM CST SUN FEB 17 2008

KSZ070>072-094>096-098>100-171815-
/O.EXB.KICT.WI.Y.0006.080217T1200Z-080218T0000Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
408 AM CST SUN FEB 17 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TODAY ACROSS MOST OF SOUTHEAST KANSAS...AS A POWERFUL AREA OF LOW
PRESSURE DEPARTS TO THE NORTHEAST.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND
OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

KSZ093-171815-
/O.EXA.KICT.WI.Y.0006.000000T0000Z-080218T0000Z/
COWLEY-
INCLUDING THE CITIES OF...WINFIELD...ARKANSAS CITY
408 AM CST SUN FEB 17 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TODAY ACROSS MOST OF SOUTH-CENTRAL KANSAS...AS A POWERFUL AREA OF
LOW PRESSURE DEPARTS TO THE NORTHEAST.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND
OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

KSZ049-051>053-067>069-082-083-091-092-171815-
/O.EXT.KICT.WI.Y.0006.080217T1008Z-080218T0000Z/
SALINE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-
HARPER-SUMNER-
INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
408 AM CST SUN FEB 17 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TODAY ACROSS MOST OF CENTRAL AND SOUTH-CENTRAL KANSAS...AS A
POWERFUL AREA OF LOW PRESSURE DEPARTS TO THE NORTHEAST.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND
OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

KSZ032-033-047-048-050-171815-
/O.CON.KICT.WI.Y.0006.000000T0000Z-080218T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
408 AM CST SUN FEB 17 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TODAY ACROSS MOST OF CENTRAL KANSAS...AS A POWERFUL AREA OF LOW
PRESSURE DEPARTS TO THE NORTHEAST.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND
OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$
000 
WWUS73 KICT 171057
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
457 AM CST SUN FEB 17 2008

KSZ032-033-047>053-067>069-082-083-091>093-171900-
/O.CON.KICT.WI.Y.0006.000000T0000Z-080218T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
457 AM CST SUN FEB 17 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TODAY ACROSS MOST OF CENTRAL...SOUTH-CENTRAL AND SOUTHEAST
KANSAS...AS A POWERFUL AREA OF LOW PRESSURE DEPARTS TO THE
NORTHEAST.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND
OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

KSZ070>072-094>096-098>100-171900-
/O.CON.KICT.WI.Y.0006.080217T1200Z-080218T0000Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
457 AM CST SUN FEB 17 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TODAY ACROSS MOST OF SOUTHEAST KANSAS...AS A POWERFUL AREA OF LOW
PRESSURE DEPARTS TO THE NORTHEAST.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND
OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

KLEINSASSER
000 
WWUS73 KICT 171731
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1131 AM CST SUN FEB 17 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180000-
/O.CON.KICT.WI.Y.0006.000000T0000Z-080218T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
1131 AM CST SUN FEB 17 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTHWEST WINDS SUSTAINED AT 25 TO 35 MPH CAN BE EXPECTED ACROSS
THE AREA THIS AFTERNOON. WIND GUSTS OF 45 TO 50 MPH WILL BE COMMON
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WITH PEAK GUSTS OF 35 TO
40 MPH IN SOUTHEAST KANSAS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND
OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

JMC
000 
WWUS73 KICT 172350
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CST SUN FEB 17 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180100-
/O.CAN.KICT.WI.Y.0006.000000T0000Z-080218T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
550 PM CST SUN FEB 17 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY THAT HAD BEEN IN EFFECT FOR ALL OF CENTRAL...SOUTH-CENTRAL
AND SOUTHEAST KANSAS.

NORTHWEST WINDS WILL GRADUALLY DIMINISH INTO THE 15 TO 25 MPH RANGE
THIS EVENING. THEREFORE...THE WIND ADVISORY THAT HAD BEEN IN EFFECT
FOR ALL OF CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS HAS BEEN
CANCELLED.

$$

ES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 16, 11:29 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 16, 11:29 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1129 AM CST SAT FEB 16 2008

.UPDATE...

&&

.AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU
MOISTURE WILL CONTINUE TO ADVECT NWD INTO THE AREA THIS PM/EVE
AHEAD OF DEEPENING STORM SYSTEM MOVING NEWD FROM W TX. UPPER LEVEL
DIFFLUENCE/LIFT WILL MAXIMIZE TONIGHT INTO SUNDAY AM AS THE UPPER
LOW LIFTS ACROSS SERN KS. PRECIPITATION MAINLY IN THE FORM OF RAIN
WILL SPREAD NWD INTO SOUTH CENTRAL/SERN KS THIS PM/EVE BECOMING
WIDESPREAD. ELEVATED INSTABILITY WILL PROMOTE ELEVATED THUNDER IN
S-CNTRL/SERN KS. LATER TONIGHT...COLDER AIR WILL ADVECT INTO THE
WRAP-AROUND SHIELD VIA GUSTLY NWRLY WINDS...CHANGING RAIN TO
ACCUMULATING SNOWFALL ACROSS MUCH OF AREA. IFR CIGS LIKELY MOST
SITES DURING THE WIDESPREAD PRECIPITATION. LAST...BUT NOT
LEAST...NWRLY WINDS BEHIND DEPARTING SYSTEM SHOULD LEAD TO VERY
STRONG NWRLY WINDS ACROSS THE AREA SUNDAY.

JMC

&&

.PREV DISCUSSION... /ISSUED 556 AM CST SAT FEB 16 2008/

UPDATE...

AVIATION...
FOR THE 12Z TAF SUITE.
COMPLICATED TAF FORECAST AS MAJOR STORM SYSTEM IS PULLING INTO THE
SOUTHERN PLAINS. EXPECT CONDITIONS TO BEGIN TO DETERIORATE ACROSS
THE REGION TODAY AS FZRA MOVES INTO THE KICT/KCNU AND KHUT TAF SITES
BY 14Z/SAT AS TEMPS HOVER AROUND FREEZING.  CEILINGS AND
VISIBILITIES WILL ALSO START TO DROP...INITIALLY GOING TO MVFR AS
THE PRECIP MOVES IN...BUT FALLING QUICKLY TO IFR CONDITIONS BY THIS
AFTERNOON FOR CEILINGS.

WARM SURGE WILL CHANGE MOST OF THE FREEZING RAIN OVER TO JUST RAIN
AS THE AFTERNOON PROGRESSES ESPECIALLY IN SOUTHERN KS...WITH TAF
SITES IN SOUTHERN KS TURNING OVER TO RAIN BY 18Z/SAT.

STORM SYSTEM CONTINUES TO SWEEP INTO SOUTHWEST MISSOURI...THIS
EVENING WITH TEMPERATURES ON THE BACKSIDE OF THE SYSTEM CHANGING THE
PRECIP BACK OVER TO A MIX OF RAIN AND SNOW FOR CENTRAL KS AFTER
06Z/SUN.

KETCHAM

PREV DISCUSSION... /ISSUED 340 AM CST SAT FEB 16 2008/

DISCUSSION...
VERY CHALLENGING PRECIPITATION TYPE FORECAST OVER THE NEXT 24-36
HOURS...AS A POWERFUL STORM SYSTEM EJECTS NORTHEAST ACROSS THE
CENTRAL/SOUTHERN PLAINS.

LATEST RADAR AND SATELLITE IMAGERY INDICATES BROAD SHIELD OF RAIN
AND THUNDERSTORMS MOVING NORTHEAST ACROSS THE SOUTHERN PLAINS. THIS
ACTIVITY WAS TRIGGERED BY AN INITIAL LEAD SHORTWAVE LIFTING ACROSS
THE SOUTHERN PLAINS...IN ASSOCIATION WITH STRONG AND DEEP ISENTROPIC
ASCENT AND MOISTURE TRANSPORT. MAIN MID/UPPER LOW IS STILL SPINNING
BACK ACROSS ARIZONA/NEW MEXICO. ANTICIPATE STRONG/DEEP ISENTROPIC
ASCENT/MOISTURE TRANSPORT TO SPREAD NORTH ACROSS THE AREA TODAY...IN
CONCERT WITH STRONG JET DYNAMICS/UPPER DIFFLUENCE APPROACHING FROM
THE SOUTHWEST...AS MID/UPPER LOW LIFTS NORTHEAST. NEGATIVE TILT OF
THE SYSTEM ALONG WITH AMPLE MOISTURE AND SOME INSTABILITY ALL POINT
TOWARD RATHER WIDESPREAD HEAVY PRECIPITATION ACROSS THE AREA THIS
AFTERNOON THROUGH TONIGHT...WITH EMBEDDED THUNDERSTORMS THROWN INTO
THE MIX.

HOWEVER...PRECIPITATION TYPE WILL BE VERY PROBLEMATIC WITH FREEZING
RAIN POTENTIAL. CURRENT TEMPERATURES ACROSS THE AREA ARE AROUND
FREEZING...WITH DEWPOINTS IN THE TEENS. AS PRECIPITATION OVERSPREADS
SOUTHERN KANSAS THIS MORNING...THINKING FREEZING RAIN WILL
OCCUR...BUT GIVEN MARGINAL TEMPERATURES ONLY ANTICIPATING ICE
ACCUMULATIONS ON ELEVATED SURFACES SUCH AS
TREES...POWERLINES...ETC...WITH ONLY ISOLATED PROBLEMS ON MAIN
ROADS...HENCE THE WINTER WEATHER ADVISORY. IF TEMPERATURES WERE A
FEW DEGREES COLDER...A MAJOR ICE STORM WOULD BE IMMINENT.
THINKING ROADS WILL REMAIN FINE FOR THE MOST PART DUE TO THE
MARGINAL TEMPERATURES. ADDITIONALLY...THE FREEZING PROCESS WILL
RELEASE LATENT HEAT INTO THE ATMOSPHERE...WHICH WILL ALSO HELP IN
PREVENTING A MAJOR ICE STORM. BY THIS AFTERNOON...CONTINUED WARM
ADVECTION SHOULD ALLOW SURFACE TEMPERATURES TO CLIMB WELL ABOVE
FREEZING OVER SOUTHEAST KANSAS...BUT TEMPERATURES MAY REMAIN
MARGINAL ENOUGH GENERALLY NORTHWEST OF THE TURNPIKE FOR A CONTINUED
RAIN/FREEZING RAIN MIX. HOWEVER...TEMPERATURES SHOULD WARM A FEW
DEGREES FROM THIS MORNING...WHICH SHOULD CUT BACK EVEN FURTHER ON
FREEZING RAIN IMPACTS...BUT MAY STILL BE AN ISSUE ON SOME ELEVATED
SURFACES. THINKING THE RUC040 POINT SOUNDINGS HAVE A GOOD FEEL FOR
THE SITUATION...AND BASED SHORT-TERM TEMPERATURES/DEWPOINTS ON
THIS MODEL. THE SHORT-TERM FORECASTER WILL NEED TO KEEP AN EYE ON
TEMPERATURE TRENDS THIS MORNING.

BEST COMBINATION OF DYNAMIC LIFT (IMPRESSIVE COUPLED JET STRUCTURE
AND UPPER DIFFLUENCE)...ISENTROPIC ASCENT...MOISTURE TRANSPORT AND
INSTABILITY WILL ARRIVE BY MID/LATE AFTERNOON AND PERSIST INTO
TONIGHT. GIVEN EXPECTED WIDESPREAD MODERATE TO HEAVY
PRECIPITATION...ISSUED A FLOOD WATCH FOR SOUTHEAST KANSAS THIS
AFTERNOON THROUGH TONIGHT. THINKING WIDESPREAD 1-2 INCHES OF LIQUID
WILL BE POSSIBLE THERE.

AS COLDER FILTERS SOUTHEAST...THE PRECIPITATION TYPE WILL GRADUALLY
TRANSITION TO WINTRY PRECIPITATION FROM NORTHWEST TO SOUTHEAST
TONIGHT/EARLY SUNDAY. CURRENT THINKING IS COLD AIR WILL NOT ARRIVE
IN TIME FOR WIDESPREAD HEAVY SNOW AMOUNTS...BUT LATER SHIFTS WILL
PROBABLY NEED TO CONTEMPLATE SOME SORT OF WINTER WEATHER ADVISORY
FOR TONIGHT THROUGH SUNDAY MORNING TO ACCOUNT FOR FREEZING
PRECIPITATION/SNOW POTENTIAL. DID NOT ISSUE AN ADVISORY FOR TONIGHT
AT THIS TIME DUE TO A LOW CONFIDENCE TEMPERATURE FORECAST.

DUE TO NUMEROUS SHORT-TERM CONCERNS...DID NOT LOOK AT MUCH OF THE
FORECAST BEYOND THE NEXT 36 HOURS. HOWEVER...THE FORECAST APPEARS TO
BE IN REASONABLE SHAPE...WITH NO BIG STORM SYSTEMS ON THE IMMEDIATE
HORIZON. SUNDAY LOOKS TO BE RATHER WINDY WITH VERY GOOD MIXING...SO
AM ANTICIPATING LATER SHIFTS MAY NEED TO HOIST A WIND ADVISORY FOR
SUNDAY.

KLEINSASSER

AVIATION...
06Z TAFS...ICT/SLN/HUT/CNU/RSL...THE MAIN CONCERN WITH THIS TAF
FORECAST IS THE TIMING OF THE ONSET OF THE -FZRA AND THE DURATION
BEFORE CHANGING TO RAIN.

LATEST RADAR/IR LOOP WAS SHOWING A LOT OF CONVECTION DEVELOPING
OVER NORTHERN TEXAS. THIS CONVECTION SHOULD CONTINUE TO SPREAD
NORTH THROUGH THE NIGHT AND EVENTUALLY RUN INTO A MORE STABLE AIR
MASS ACROSS SOUTH CENTRAL KANSAS SATURDAY MORNING. THIS COULD LEAD
TO LIGHT TO MODERATE FREEZING RAIN ACROSS SOUTH CENTRAL KANSAS
AND SOUTHEAST KANSAS MAINLY AFTER 15Z. BASED ON THE LATEST SURFACE
ANALYSIS...IT APPEARS LIKE THE 30 DEGREE DEWPOINTS SHOULD BE ABLE
REACH OUR FORECAST AREA BY MID MORNING. THE MODELS HAVE BEEN
CONSISTENTLY SHOWING DEWPOINTS RISING INTO THE MID 30S BY
AFTERNOON WHICH SHOULD ALLOW FOR MOST OF FREEZING RAIN TO CONVERT
TO RAIN. ONCE THE LAYER SATURATES WE WOULD EXPECT IFR CONDITIONS
THROUGH MUCH OF THE DAY INTO THE EVENING.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    35  30  39  23 / 100 100  30   0
HUTCHINSON      35  29  38  22 /  90  90  20   0
NEWTON          35  30  38  22 / 100 100  30  10
ELDORADO        36  31  38  23 / 100 100  50  10
WINFIELD-KWLD   37  32  39  25 / 100 100  50   0
RUSSELL         38  27  38  19 /  50  40  10   0
GREAT BEND      35  27  38  20 /  60  50  10   0
SALINA          35  27  38  22 /  70  80  20  10
MCPHERSON       35  29  38  22 /  90  90  20  10
COFFEYVILLE     43  33  38  26 / 100 100  90  10
CHANUTE         41  32  37  21 / 100 100  90  10
IOLA            40  32  37  21 / 100 100  90  10
PARSONS-KPPF    42  33  37  20 / 100 100  90  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 3 PM CST THIS AFTERNOON THROUGH LATE TONIGHT
FOR KSZ053-069>072-093>096-098>100.

WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR KSZ070>072-
093>096-098>100.

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
KSZ067>069-082-083-091-092.

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
KSZ047>053.

&&
Hazardous weather outlook, Feb 16, 2:01 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
201 PM CST SAT FEB 16 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
201 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL AND
SOUTHEASTERN KANSAS LATE THIS AFTERNOON INTO TONIGHT. SEVERE
WEATHER IS NOT EXPECTED. IN ADDITION...LOCALLY HEAVY RAINFALL IS
POSSIBLE IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS...WHICH MAY
RESULT IN SOME PONDING OF WATER IN LOW-LYING AREAS AND AREAS OF
POOR DRAINAGE.

RAIN WILL CHANGE TO SNOW LATE TONIGHT INTO SUNDAY MORNING...AS
COLDER AIR FILTERS SOUTHWARD OVER THE AREA. LATEST DATA INDICATES
SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES WILL BE POSSIBLE FROM
SOUTH CENTRAL THROUGH NORTHEASTERN KANSAS. WINDS WILL BECOME
NORTHWESTERLY WHILE INCREASING TO 20 TO 35 MPH ACROSS CENTRAL AND
MUCH OF SOUTH CENTRAL KANSAS LATE TONIGHT. THIS MAY RESULT IN
BLOWING SNOW PROBLEMS AND GREATLY REDUCED VISIBILITIES ACROSS
SOUTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOWFALL WILL COME TO AN END OVER EASTERN KANSAS BY
LUNCHTIME SUNDAY...AS THE POWERFUL STORM SYSTEM DEPARTS TO THE
NORTHEAST. ADDITIONALLY...STRONG NORTHWEST WINDS MAY APPROACH
ADVISORY CRITERIA ON SUNDAY IN WAKE OF THE STORM SYSTEM.

FURTHERMORE...A FEW THUNDERSTORMS WILL BE POSSIBLE ON
THURSDAY...AS A STORM SYSTEM MOVES ACROSS THE AREA. SEVERE WEATHER
IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF
SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED LATER TONIGHT INTO
SUNDAY MORNING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 4:18 AM CSTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 6 more9 hr
Feb 16, 2:15 PM CSTSnow and Blowing Snow AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more5 hr

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.